Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 188, NWS St. Louis, MO

July 23, 2009Sainte Genevieve County, Missouri; Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 23, 2009, 7:18 PM CDT for Sainte Genevieve County, Missouri; Randolph County, Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2009, 7:18 PM CDT (00:18 UTC)
Expired
Jul 23, 2009, 7:56 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Randolph County, IL, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 112 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:20 PM CDTTSTM WND DMG1 S Modoc, ILPARTIALLY FLATENED CORNFIELD AND 40 TRAIN CARS BLOWN OVER ON THEIR SIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 240018
SVRLSX
ILC157-MOC186-240115-
/O.NEW.KLSX.SV.W.0188.090724T0018Z-090724T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
718 PM CDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...
  EAST CENTRAL STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 815 PM CDT

* AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STE. GENEVIEVE...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STE. GENEVIEVE...
  CHESTER...
  EVANSVILLE...
  ST. MARY...
  BREMEN...
  ROOTS...
  ELLIS GROVE...
  KASKASKIA...
  NEW PALESTINE...
  WELGE...
  ROCKWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3784 8966 3781 8969 3781 8971 3785 8975
      3790 8985 3788 8988 3788 8993 3786 8995
      3802 9017 3813 9006 3814 9004 3816 9003
      3793 8961
TIME...MOT...LOC 0018Z 307DEG 22KT 3803 9001

$$

CARNEY
1 follow-up statement
000 
WWUS53 KLSX 240056
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
756 PM CDT THU JUL 23 2009

ILC157-MOC186-240105-
/O.CAN.KLSX.SV.W.0188.000000T0000Z-090724T0115Z/
RANDOLPH IL-STE. GENEVIEVE MO-
756 PM CDT THU JUL 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STE. GENEVIEVE AND
SOUTHERN RANDOLPH COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS...FREQUENT DANGEROUS 
LIGHTNING...AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3784 8966 3781 8969 3781 8971 3785 8975
      3790 8985 3788 8988 3788 8993 3786 8995
      3802 9017 3813 9006 3814 9004 3816 9003
      3793 8961
TIME...MOT...LOC 0055Z 307DEG 22KT 3789 8978

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:57 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 23, 5:57 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT THU JUL 23 2009

.DISCUSSION...
/309 PM CDT THU JUL 23 2009/
TONIGHT THROUGH SATURDAY...WEAK SFC LOW NOTED OVER NRN MO AND SRN IA
THIS AFTN WITH AREA OF CONVERGENCE STRETCHING SE TOWARDS STL AND
MOISTURE POOLING IN NRN MO. WITH LOW DRIFTING SE AND 1000-2000 J/KG
OF CAPE AVAILABLE...WOULD NOT BE SURPRISED TO SEE A FEW -TSRA
DEVELOP FROM THE CU FIELD SO INCLUDED ISOLATED MENTION FOR EARLY
EVENING. PATCHY FOG IS POSSIBLE AGAIN LATE TONIGHT ESPECIALLY IN
AREAS SUSCEPTIBLE TO COLD AIR DRAINAGE. SFC RIDGE SHIFTS E
OVERNIGHT WITH WINDS VEERING SW BY FRI AFTN AND INCREASING AHEAD OF
APCHG CDFNT. FRI LOOKS TO BE THE WARMEST DAY OF THE PD WITH HIGHS
REACHING THE UPPER 80S TO NEAR 90. SHORTWAVE OVER MANITOBA /PER
WATER VAPOR IMAGERY/ WILL CONTINUE DIVING SE...EVENTUALLY DRAGGING
THE AFOREMENTIONED COLD FRONT THROUGH THE REGION ON SAT WITH
THUNDERSTORMS EXPECTED ALONG/AHEAD OF FROPA. ALTHOUGH 0Z AND 12Z ECMWF/6Z
AND 12Z GFS/6Z NAM/9Z SREF ALL IN GENERAL AGREEMENT ON WHEN CDFNT
APCHGS MO/IA BORDER...DISAGREEMENTS REMAIN OVER HOW QUICKLY IT MOVES
THROUGH WITH THE SREF SUGGESTING CDFNT WILL STALL ALONG THE MO/AR
BORDER. PRECIP CHCS MAY NEED TO BE EXTENDED INTO SUN IF MODELS
CONTINUE TO SLOW DOWN FNTL MOVEMENT.

SUNDAY THROUGH THURSDAY...ECMWF AND GFS IN GOOD AGREEMENT ON LARGE
SCALE PATTERN WITH CONTINUED NW FLOW ALOFT BETWEEN WRN CONUS RIDGE
AND ERN CONUS TROF. EXPECTING COOLER CONDITIONS ON SUNDAY BEHIND
CDFNT WITH A BRIEF WARM UP ON TUE BEFORE NEXT CDFNT MOVES THROUGH
THE REGION ON TUE/WED. GUIDANCE SUGGESTS ANOTHER SHORTWAVE FOR
THU/FRI BUT HELD OFF ON ADDING POPS UNTIL PERIODICITY OF SHORTWAVE
PASSAGES IN THIS FLOW REGIME BECOMES BETTER ESTABLISHED.

KANOFSKY

&&

.AVIATION...
/522 PM CDT THU JUL 23 2009/

FOR THE 00Z TAFS...SCT TSRA HAVE DVLPD ALONG A WK NW-SE SFC TROF
ACRS NERN MO AND E CNTRL MO. WHILE THESE TSRA HAVE REMAINED BTWN
UIN AND COU...THEY SHOULD MOVE THRU OR VERY NR STL/SUS EARLY THIS
EVNG. WILL LIKELY NEED TO INCLUDE A TEMPO GRP OF TSRA BTWN 00Z TO
01Z OR 02Z THIS EVNG IN STL AND SUS. AFTER 02Z FRI MOST OF THIS
TSRA ACTIVITY SHOULD EITHER DISSIPATE OR MOVE SE OF THE STL METRO
AREA. ONCE THE CONVECTIVE DEBRIS CLOUDS CLR OUT LTR THIS EVNG
THERE SHOULD NOT BE MUCH IN THE WAY OF CLOUDS. WITH A MOSTLY CLR
SKY AND LGT SFC WND LT TGT FOG SHOULD DVLP PARTICULARLY AT TAF
SITES WHICH RECEIVED RECENT RAINFALL LIKE SUS. FEW-SCT DIURNAL
CUMULUS CLOUDS WILL DVLP DURING THE LT MRNG AND AFTN ON FRI. SFC
WNDS WILL BE SWLY ON FRI AHD OF AN APPROACHING CDFNT WHICH WILL
MOVE SEWD INTO THE CWA LT FRI NGT. SHRA/TSRA WITH THIS FNT SHOULD
HOLD OFF TIL AFTER 00Z SAT IN UIN.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 23, 3:16 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT THU JUL 23 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
316 PM CDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY NIGHT THROUGH
SATURDAY NIGHT...AND AGAIN ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

In the hours before

Local storm report, Jul 23, 5:29 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
529 PM CDT THU JUL 23 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 NW SILEX              39.16N  91.10W
07/23/2009  M1.00 INCH       LINCOLN            MO   TRAINED SPOTTER

            QUARTER SIZE HAIL AND TREE LIMBS DOWN

0525 PM     TSTM WND DMG     3 NW SILEX              39.16N  91.10W
07/23/2009                   LINCOLN            MO   TRAINED SPOTTER

            QUARTER SIZE HAIL AND TREE LIMBS DOWN

&&

EVENT NUMBER LSX0900033
EVENT NUMBER LSX0900034

GKS
Local storm report, Jul 23, 6:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT THU JUL 23 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             OLD MONROE              38.93N  90.75W
07/23/2009  E0.70 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0900035

SIPPRELL
Special weather statement, Jul 23, 6:33 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 PM CDT THU JUL 23 2009

ILZ100-101-MOZ064-240015-
MADISON IL-ST. CLAIR IL-ST. LOUIS CITY MO-
633 PM CDT THU JUL 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LOUIS CITY...
SOUTHERN MADISON AND NORTHERN ST. CLAIR COUNTIES UNTIL 715 PM CDT...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EAST ST. LOUIS...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CENTREVILLE...
  WASHINGTON PARK...
  CASEYVILLE...
  COLLINSVILLE...
  FAIRVIEW HEIGHTS...
  BELLEVILLE...
  SWANSEA...
  OFALLON...
  SHILOH...
  SCOTT AFB...
  LEBANON...
  MASCOUTAH...
  SUMMERFIELD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

CARNEY

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.